Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 153, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 12, 2011, 2:30 PM CDT for Nelson County, Ramsey County, North Dakota. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2011, 2:30 PM CDT (19:30 UTC)
- Expired
- Aug 12, 2011, 3:30 PM CDT
- In force
- 60 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Nelson County, ND, Ramsey County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 97 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 2:50 PM CDT | HAIL 1 | 3 N Lakota, ND | ALSO MEASUED 3.30 INCHES OF RAIN DURING THE STORM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 1:47 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 7.5 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1057 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 845 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
043 WUUS53 KFGF 121930 SVRFGF NDC063-071-122030- /O.NEW.KFGF.SV.W.0153.110812T1930Z-110812T2030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 230 PM CDT FRI AUG 12 2011 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN NELSON COUNTY IN NORTHEAST NORTH DAKOTA... SOUTHEASTERN RAMSEY COUNTY IN NORTHEAST NORTH DAKOTA... * UNTIL 330 PM CDT * AT 227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM WAS LOCATED 4 MILES NORTH OF LAKOTA...OR 25 MILES EAST OF DEVILS LAKE...MOVING TO THE SOUTHWEST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LAKOTA AROUND 300 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. && LAT...LON 4791 9839 4813 9860 4820 9831 4808 9816 TIME...MOT...LOC 1930Z 056DEG 4KT 4810 9834 WIND...HAIL <50MPH 1.00IN $$ ROGERS
1 follow-up statement
964 WWUS53 KFGF 122021 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 321 PM CDT FRI AUG 12 2011 NDC063-071-122031- /O.EXP.KFGF.SV.W.0153.000000T0000Z-110812T2030Z/ NELSON ND-RAMSEY ND- 321 PM CDT FRI AUG 12 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RAMSEY AND NORTHWESTERN NELSON COUNTIES IN NORTHEAST NORTH DAKOTA WILL EXPIRE AT 330 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4791 9839 4813 9860 4820 9831 4808 9816 TIME...MOT...LOC 2021Z 056DEG 4KT 4807 9841 $$ ROGERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:09 PM CDT, 21 minutes earlier.
Area forecast discussion, Aug 12, 2:09 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 209 PM CDT FRI AUG 12 2011 .SHORT TERM... /TONIGHT THROUGH MON/ FORECAST PROBLEM OF THE DAY WILL BE SEVERE THREAT LATE THIS AFTERNOON INTO MID EVENING. CURRENT WATER VAPOR SHOWS CLOSED UPPER LOW OVER WEST CENTRAL NORTH DAKOTA. THE 12Z GFS INITIALIZED SLIGHTLY BETTER THAN THE 12Z NAM ON THE POSITION OF THE UPPER LOW...AND THE 00Z ECMWF VERIFIED VERY WELL WITH THE LOWS 12Z POSITION. THE ECMWF BECOMES THE SLOWEST SOLUTION WITH THE PASSING OF THE UPPER LOW THROUGH MY EASTERN ZONES...THUS PREFER A GFS/ECMWF BLEND FOR TIMING. CURRENT RADAR SHOWING CONVECTION ENTERING DEVILS LAKE BASIN AT THE CURRENT TIME. THE FAR NORTHEAST HAS SEEN PLENTIFUL SOLAR TODAY...AND NOTHING MORE THAN THIN CIRRUS OVER THE SOUTHERN THIRD OF THE CWA. THUS TEMPS ACROSS THE SOUTH ARE 5 TO 10 DEGREES WARMER THAN MOST OF THE CLOUDED PORTION OF THE CWA. THERE WAS ALSO A WEDGE OF MOSTLY CLEAR SKIES UP THE SHEYENNE VALLEY INTO DVL THROUGH NOONTIME...SO TEMPS IN THIS REGION HAVE ALSO CLIMBED INTO THE LOWER 70S. CURRENT SPC MOST UNSTABLE CAPES SHOW 2K J/KG JUST WEST OF RANSOM/SARGENT COUNTIES...EXTENDING UP THROUGH EDDY AND FOSTER. LATE AFTERNOON THROUGH EARLY EVENING...INSTABILITY SHOULD SHIFT EASTWARD INTO SHEYENNE AND SOUTHERN VALLEY AS UPPER LOW APPROACHES AND HEATING CONTINUES. WEAK SFC CONVERGENCE BNDRY EXTENDING FROM CENTRAL ND INTO WEST CENTRAL MN...COUPLED WITH SHARP VORT MAX MOVING INTO EASTERN ND...WILL PROVIDE SUFFICIENT LIFT DESPITE LACKING ANY 0 TO 6 KM BULK SHEAR. WILL ONLY NEED CORES FROM 23K TO 25K FOR QUARTER SIZED HAIL...SO A FEW SEVERES LATE THIS AFTN INTO EARLY EVENING ARE LIKELY. ANOTHER CONCERN WILL BE A FEW TORNADOES AS THE UPPER LOW PASSES OVER...WITH COLD CORE FUNNEL POTENTIAL IN THIS TYPE OF SETUP. SEVERE WATCH OUT FOR MOST OF EASTERN NORTH DAKOTA...WITH HAIL THE PRIMARY THREAT...THROUGH 01Z. LATEST MODEL RUNS SHOWING UPPER LOW OVER SOUTHERN VALLEY AT 06Z...AND INTO THE ALEXANDRIA AREA BY 12Z. THUS HAVE KEPT SOME POPS IN BEYOND 12Z WITH THE MODELS TRENDING SLOWER EACH RUN. SAT THROUGH MON...WITH EXCEPTION OF SOME LINGERING SHOWERS IN THE SOUTHEAST SATURDAY MORNING...EXPECT HIGH PRESSURE TO MOVE OVER THE AREA AND DOMINATE THE WEATHER PATTERN THIS WEEKEND. SHOULD GENERALLY SEE DAYTIME HIGHS IN THE MID 70S. RETURN FLOW WILL SETUP MONDAY AND TEMPS WILL NEAR THE 80 MARK. .LONG TERM... /MON NIGHT THROUGH THURSDAY/ THE EARLY PART OF THE PERIOD STILL LOOKS WET. THE MODELS ARE STILL INDICATING SURFACE LOW PRESSURE IN THE WESTERN DAKOTAS WILL PROGRESS EASTWARD AND BRING SHOWERS AND THUNDERSTORMS TO THE FA. INCREASED POPS DUE TO THIS MODEL TO MODEL CONTINUITY THROUGH THE TUESDAY TIMEFRAME. THE MODELS HAD BEEN INDICATING THAT THE SURFACE LOW PRESSURE WOULD SLOWLY MOVE THROUGH THE NORTHERN PLAINS...AS WELL AS AN UPPER LEVEL TROUGH/LOW THAT WILL MOVE EAST ALONG THE CANADIAN BORDER. HOWEVER...THE LATEST 12Z GFS AND GEM RUNS BRING THOSE FEATURES THROUGH THE NORTHERN PLAINS CONSIDERABLY FASTER THAN PREVIOUS RUNS. THOUGHT THE POPS WEDNESDAY NIGHT AND THURSDAY WERE TOO HIGH SINCE DUE TO THE DRIER GFS AND GEM...SO LOWERED POPS FOR THOSE PERIODS. DAILY HIGH TEMPERATURES DURING THIS PERIOD SHOULD BE NEAR OR SLIGHTLY BELOW NORMAL. && .AVIATION... VFR CIGS AND VSBYS ARE FORECASTED THROUGH SATURDAY MORNING. HOWEVER...THERE IS THE THREAT OF SCATTERED THUNDERSTORMS THIS AFTERNOON AND THROUGH THIS EVENING. IT IS DIFFICULT TO DETERMINE TIMING AND LOCATION MUCH IN ADVANCE DUE TO THE SCATTERED NATURE OF THE STORMS. WILL FORECAST TIMING AS BEST AS POSSIBLE. MVFR VSBYS AND CIGS ARE POSSIBLE IF THUNDERSTORMS DIRECTLY HIT ANY TAF SITES. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SPEICHER/GROCHOCINSKI
Hazardous weather outlook, Aug 12, 2:30 PM CDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 230 PM CDT FRI AUG 12 2011 NDZ014-015-024-026>030-038-039-049-052-053-131930- BENSON-RAMSEY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES- CASS-RANSOM-SARGENT-RICHLAND- 230 PM CDT FRI AUG 12 2011 ...SEVERE THUNDERSTORM WATCH UNTIL 8 PM THIS EVENING... .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH 8 PM THIS EVENING. A STRONG UPPER LEVEL WAVE WILL MOVE INTO EASTERN NORTH DAKOTA THIS AFTERNOON AND RESULT IN THUNDERSTORMS ACROSS PORTIONS OF EASTERN NORTH DAKOTA. HEAVY RAIN AND LARGE HAIL WILL BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE MULTIPLE CHANCES FOR THUNDERSTORMS NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED. MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-016-054-131930- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-EASTERN WALSH-WESTERN WALSH- 230 PM CDT FRI AUG 12 2011 .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP THIS EVENING ACROSS PORTIONS OF WEST CENTRAL AND NORTHWEST MINNESOTA. LOCALLY HEAVY RAINFALL AND SMALL HAIL ARE POSSIBLE...ESPECIALLY ACROSS WEST CENTRAL MINNESOTA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WEST CENTRAL MINNESOTA THIS EVENING. LARGE HAIL AND AN ISOLATED TORNADO ARE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE MULTIPLE CHANCES FOR THUNDERSTORMS NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS PROBABLE. SPEICHER
In the hours before
Local storm report, Aug 12, 9:45 AM CDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
945 AM CDT FRI AUG 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM HAIL 2 SW HILLSBORO 47.38N 97.09W
08/11/2011 E0.75 INCH TRAILL ND PUBLIC
PEA TO DIME SIZED HAIL.
0320 PM HEAVY RAIN 3 SSE HILLSBORO 47.36N 97.04W
08/11/2011 M1.07 INCH TRAILL ND BROADCAST MEDIA
BRIEF BUT VERY HEAVY RAIN MIXED WITH STRONG WINDS AND
HAIL BROUGHT ALL LANES OF TRAFFIC TO A STOP ALONG
INTERSTATE 29 NEAR MILEPOST 100. TRAFFIC WAS ABLE TO
RESUME AFTER ABOUT A 10 TO 15 MINUTE PERIOD. HEAVY RAIN
FELL OVER A ROUGHLY 20 MINUTE PERIOD. A NEARBY NDAWN
MESONET SITE MEASURED PEAK WINDS TO 48 MPH AND 1.07
INCHES OF RAIN DURING THE PERIOD.
0350 PM HAIL 2 SW ERSKINE 47.64N 96.04W
08/11/2011 E1.25 INCH POLK MN PUBLIC
QUARTER TO WALNUT SIZED HAIL FOR A FEW MINUTES.
0405 PM HAIL 3 ESE ERSKINE 47.65N 95.95W
08/11/2011 E0.75 INCH POLK MN PUBLIC
0525 PM HAIL GRAND FORKS 47.92N 97.07W
08/11/2011 M0.88 INCH GRAND FORKS ND NWS EMPLOYEE
PEA TO NICKEL SIZED HAIL ON THE SOUTH SIDE OF GRAND
FORKS. LASTED UNTIL 529 PM.
0530 PM HEAVY RAIN 6 SE COOPERSTOWN 47.38N 98.03W
08/11/2011 E5.00 INCH GRIGGS ND CO-OP OBSERVER
TIME APPROXIMATE. TOTAL RAINFALL OVER A ROUGHLY 3 HOUR
PERIOD.
0537 PM HAIL GRAND FORKS 47.92N 97.07W
08/11/2011 M1.25 INCH GRAND FORKS ND PUBLIC
QUARTER TO HALF DOLLAR SIZED HAIL FELL.
0545 PM TSTM WND DMG GRAND FORKS 47.92N 97.07W
08/11/2011 GRAND FORKS ND PUBLIC
12-INCH DIAMETER TREE SNAPPED AT ROOT AT CORNER OF 28TH
AVE AND OAK STREET. TIME APPROXIMATE.
&&
GGUSTLocal storm report, Aug 12, 2:02 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
202 PM CDT FRI AUG 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL 9 NW NEW ROCKFORD 47.77N 99.27W
08/12/2011 E1.25 INCH EDDY ND PUBLIC
TORRENTIAL RAINS WITH NUMEROUS NICKEL TO WALNUT SIZED
HAIL. HAIL BEGAN SMALLER AND INCREASED IN SIZE FROM ABOUT
125 TO 130 PM CDT.
&&
GGUSTSpecial weather statement, Aug 12, 2:25 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 225 PM CDT FRI AUG 12 2011 NDZ015-026-122030- NELSON ND-RAMSEY ND- 225 PM CDT FRI AUG 12 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RAMSEY AND NORTHWESTERN NELSON COUNTIES UNTIL 330 PM CDT... AT 223 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM NEAR LAKOTA...OR 25 MILES EAST OF DEVILS LAKE...MOVING TO THE SOUTHWEST AT 5 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... MAPES AROUND 240 PM CDT. LAKOTA AROUND 300 PM CDT. DOYON AROUND 330 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. ROGERS
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 1:27 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy | 63 min |
| Aug 12, 2:39 PM CDT | Areal Flood Advisory | FGF | Benson, Eddy | 6 hr |
| Aug 12, 3:57 PM CDT | Severe Thunderstorm Warning | FGF | Griggs, Steele | 48 min |
| Aug 12, 4:08 PM CDT | Areal Flood Advisory | FGF | Eddy | 5 hr |
| Aug 12, 4:19 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom | 34 min |
| Aug 12, 4:27 PM CDT | Areal Flood Advisory | FGF | Grand Forks, Griggs, Nelson, Steele | 6 hr |
| Aug 12, 4:37 PM CDT | Severe Thunderstorm Warning | FGF | Richland | 53 min |
| Aug 12, 5:28 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Traill | 47 min |
| Aug 12, 5:57 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 38 min |
| Aug 12, 6:19 PM CDT | Areal Flood Advisory | FGF | Cass | 6 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.